Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

151 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes pain in the abdomen while on Prednisone?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3103 Questions

default
Posted on Thu, 30 Mar 2017 in Digestion and Bowels
Question: Hi. I have pain in my abdomen that is pulsing and severe. It has been going on for about 4 hours now. I've taken gas medicine but have found no relief. I don't have nausea or diahrea, just a stabbing pain that goes from front to back.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 33 minutes later
Brief Answer:
Information

Detailed Answer:
Hello,

I am sorry you are in so much pain.

Why are you taking prednisone - what diagnosis do you have that you are taking it for?

Prednisone can cause stomach lining irritation, gastritis, and ulcers. Treatment would be an H2 blocker or a proton pump inhibitor medication.

But given the severity you describe, I think you should go to the ER. There they can see the location of the pain as it could be stomach, pancreas (pancreatitis), or if diffuse pain, may be from bowel gas. They can also get some blood tests (pancreatic enzymes, CBC) and may do imaging to see what is going on.

I just want to add that if your shingles are in the abdominal area, they may be affecting your abdominal autonomic organs. This can happen in the region where one's shingles are located. It isn't extremely common, but it can happen.

If you are willing, please let me know how you are doing after you have been evaluated.

I hope this information helps.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 7 minutes later
Thank you, doctor. I have been taking a maintenance dose of prednisone of 5 mg. daily for Rheumatoid Arthritis, with which I was diagnosed last October. Last Wednesday night I had severe pain in my leg like an electric shock and on Thursday my leg and hip were very sensitive to the touch. I went to my doctor and he believes it is shingles in the L2 area. He put me on an 8 day taper of Prednisone, starting at 40 mg. Today is day 3. He also prescribed Valtrex - 3 1 gm. doses a day. Today I slept very late and I took 2 of the Valtrex within 2 hours of each other, so I'm wondering if maybe my intestines are experiencing a reaction and I just need to wait it out. Is it possible to take Valtrex too closely together?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Information

Detailed Answer:
For some people, Valtrex can cause diarrhea, but it shouldn't be causing the severe pain you are describing. That would be more likely to be from the higher dose of Prednisone.

If you are unable to go in to the ER or urgent care clinic, do take either Zantac (ranitidine) 150 mg twice a day or 300 mg once a day, or a proton pump inhibitor (such as Nexium or other over the counter ppi) according to the instructions for maximum dosing on the box.

But I think it would be best for you to be seen if that pain is severe.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 44 hours later
Thank you. I have been in the hospital since early morning with a kidney infection and high white blood cell count, but I'm on the mend and should be released tomorrow. Thanks for your help.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 18 minutes later
Brief Answer:
Wishing you well.

Detailed Answer:
I am glad you went in and were diagnosed. Typically kidney infection causes flank pain, fever, and nausea. I am glad your infection was caught. Wishing you well.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication
Medical Topics ,  

Recent questions on  Kidney infection

doctor1 MD

hello, I had symptoms that seemed like the stomach virus, but my back was hurting too, I had nausea, diarrhea, fatigue, exhaustion while doing daily activities, no energy , and muscle aches, I also urinate frequently but I have no fever just a bothersome feeling in my back, not really pain, just this feel of kind of heaviness and achy all I feel like doing is sleep, I looked on line and it seems like I could have a kidney infection. im not sure.

doctor1 MD

I have been having very bad bouts of diarrhoea followed by constipation,passing urine frequently severe pain in my left side very tender to touch on same side of abdominal area.I had previous keyhole surgery to remove cysts on same side 4 years ago. I am currently taking macrodantin caps 50mg four times a day to treat kidney infection as bacteria was found in my urine.Inflammation found in my blood.I also have lower back pain and feeling very tired. I am 50 years old usually very fit as I jog and go to gym. I missed my period this month for first time and I am aware this could be start of menopause. Have you any idea what could be wrong?h

doctor1 MD

ok i go to pee and riht as i get done and like 3 or 4 very small drops of orange almost like blood comes out but no burn no pain what so ever andim 19 male and i smoke since i was 16 i think it could be a sign of cancer or kidney infection or std of some thing but i only had sex with 1 girl my hole life and have a kid together so can u tell me wuts up with me doc

doctor1 MD

Hello, my name is Natasha for the past while I haven’t been feeling good I had a kidney infection and then after I was experience symptoms like dizziness, nausea, puking, feeling weak, collapsing when I get up, back pains, abdominal pain which I usually feel all the time either faint or strong which is more on the left side, increased heart rate, low systolic and diastolic and right now I have numbness in my arm and have been having bad circulation problems, im only 19 and for the past 4 years ive been experience symptoms like such one doctor thought it was asthma, one depression, one anxiety…ive had my lungs tested, ultra sounds, x-rays, heart checked at the hospital soo many tests I I could go off but no doctor has seemed to figure out what it is. Problem is that its not all the time its periodically but not all the time.. Within the past couple years I have been in the hospital multiple times. They’ve given me morphine and sent me home.. I really just want to know what’s wrong with me. I used to be able to run and work out and hike and do everything but now I cant even dance for five minuets without my chest tensing up and having extreme pain. I just want it to be how I used to be. Please help me with any advice you could, I really appreciate it. Thanks.

doctor1 MD

I hava had chronic back pain for the last 25 years. My doctor performed a lumbar fusion in 1992. During the last 2 months, I have had severe uncontrollable lumbar back pain. I take MS Contin 30 mg BID and Norco 10 mg BID. These meds have not been...

doctor1 MD

My urine is very pungent and cloudy And very yello all of a sudden. I know that I don’t have a urinary track infection and I know that I don’t have a kidney infection I’m not in pain. I am a diabetic. My blood sugar has been about 111 for the past...

doctor1 MD

My 31 year old son in law has a mystery illness that resulted in two hospitalizations. It started out with a kidney infection and horrible toe pain (not gout) it moved up his leg into his knees, he can not lift his arm and barely open his mouth....